FDA Warning About Fatal Skin Reactions to Acetaminophen


 
Sometimes taking natural health supplements is better than taking over the counter drugs due to these new reactions to OTC medicine.

Most households have acetaminophen in the medicine cabinet. This common over-the-counter drug is sold in many forms including under the brand name of Tylenol. It is also a common ingredient in many medications such as Vicodin and Percocet, which are used to treat coughs and colds, allergies, pain and sleeping problems. Acetaminophen is commonly used to reduce fever, stop headaches or treat mild to moderate pain after surgery.

Although acetaminophen has been widely available for many years, recent fatal skin reactions have led to the FDA issuing a health warning about the use of any medication containing acetaminophen. In future, all drugs containing acetaminophen will have to carry a warning on the label, similar to ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDS) which can also cause serious skin reactions. Sometimes taking natural health supplements is better than taking over the counter drugs due to these new reactions to OTC medicine.

An adverse reaction to acetaminophen has been reported in 107 cases between the years of 1969 and 2012. Of these, 67 sufferers had to be hospitalized with 12 deaths. Doctors are puzzled as to why this health concern about acetaminophen has not been noticed sooner. It seems that some sufferers have been taking acetaminophen for years without any previous problems but then developed a serious reaction. One possibility is that the acetaminophen reacts with other medications to cause a rare but potentially fatal skin reaction.

Skin reactions Linked to Acetaminophen

There are three skin conditions that may be triggered by acetaminophen:
  • Stevens-Johnson Syndrome (SJS) begins with flu-like symptoms followed by a blistering red rash. More serious cases can result in infection, organ damage, blindness, permanent skin damage and death.
  • Toxic Epidermal Necrolysis (TENS) similarly begins with flu-like symptoms of a cough, headaches and fever. This is succeeded by a blistering rash, peeling skin and loss of hair and nails. The added complication of infection can be fatal.
  • Acute Generalized Exanthematous Pustulosis (AGEP) is diagnosed by a fever and pustules erupting on the skin. This is the least serious condition caused by acetaminophen and sufferers normally recover within a couple of weeks after stopping taking the drug.

Toxic Dangers of Acetaminophen

As well as these skin reactions, acetaminophen has also been linked to liver damage. In 2011, the FDA ordered that all acetaminophen tablets and capsules should be limited to 325mg. They now insist upon a box warning to call users' attention to the dangers of liver injury from taking acetaminophen.

As well as these skin reactions, acetaminophen has also been linked to liver damage. In 2011, the FDA ordered that all acetaminophen tablets and capsules should be limited to 325mg. They now insist upon a box warning to call users' attention to the dangers of liver injury from taking acetaminophen.

As well as these skin reactions, acetaminophen has also been linked to liver damage. In 2011, the FDA ordered that all acetaminophen tablets and capsules should be limited to 325mg. They now insist upon a box warning to call users' attention to the dangers of liver injury from taking acetaminophen.

FDA Advice

Current FDA health advice is that acetaminophen use should be restricted to treating more serious pain requiring a h3er painkiller. If a rash or skin reaction develops within 24 hours of taking acetaminophen, you should stop taking the medication and seek medical attention immediately.

If you're worried about adverse reactions from OTC drugs, you may want to try natural health supplements as an alternative. For the best natural health supplements, check out The Institute for Vibrant Living at www.ivlproducts.com.

Read More on This Topic:
Are Prostate Drugs Harmful?
Adverse Effects Of Statin Drugs On Osteoarthritis
How Damaging Are Your Prescription Drugs
Prescription Drugs that Cause Depression

Soures:
http://articles.mercola.com/sites/articles/archive/2013/08/17/acetaminophen-skin-reaction.aspx
http://healthland.time.com/2013/08/02/acetaminophen-linked-to-fatal-skin-reactions/
http://health.yahoo.net/articles/allergy/antihistamines-allergies

Shopping Without a Savings Code?

Enter Your Email and We'll
Send You One For....

10% OFF